Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 334, NWS Blacksburg, VA

July 9, 2008Caswell County, Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2008, 3:50 PM EDT for Caswell County, Rockingham County, Stokes County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 3:50 PM EDT (19:50 UTC)
Expired
Jul 9, 2008, 4:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL
STALL THURSDAY INTO THURSDAY NIGHT OVER THE CAROLINAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH
THE FRONTAL PASSAGE.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOPED THIS AFTERNOON
AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WITH THE
FRONT MOVING FROM WEST TO EAST THE STORMS IN THE MOUNTAINS WILL
PUSH EAST OF THE BLUE RIDGE THIS EVENING.

SHEAR WILL BE STRONG ENOUGH THIS AFTERNOON THAT MULTICELL
CONVECTION IS POSSIBLE AND ENOUGH INSTABILITY FOR A THREAT FOR
DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE.
OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE
POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR
125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES
IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG
FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT.
HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND
BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE
THIS AFTERNOON OR EARLY THIS EVENING. PLAYED LOW TEMPERATURES
OVERNIGHT CLOSE TO THE MAV GUID.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME
POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT
BECOMES PARALLEL WITH ZONAL FLOW ALOFT. LOW LEVEL WINDS BELOW 850MB
MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW
LEVEL MOISTURE HIGH. NAM KEEPS DEEP MOISTURE IN THROUGH FRIDAY
MORNING. DECIDED TO KEEP CHANCE OF PRECIPITATION THURSDAY AND
THURSDAY NIGHT IN SOUTHERN AREAS ALONG THE VIRGINIA/NORTH CAROLINA
BORDER. WENT WITH HIGHS FROM AROUND 80 IN THE NORTHWEST TO THE
UPPER 80S IN THE SOUTHEAST. USED BLEND FOR LOW TEMPERATURES
THURSDAY NIGHT WITH READINGS FROM MID 50S TO MID 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK
SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING
INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE
GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH.

A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF
LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC
DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT
INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION
MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS
HPCGUIDE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA
AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN
COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF
VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH
TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE.
STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I
INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT
DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL
LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH
THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO
02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT
LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA
THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY.
ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL.

AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A
THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK
INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY
PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RCS/KK
NEAR TERM...JJ/KK
SHORT TERM...AMS/KK
LONG TERM...KK/RCS
AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 9:47 AM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT WED JUL 9 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
947 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 9, 11:12 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 W MONETA              37.19N 79.69W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122

0657 PM     TSTM WND DMG     4 ESE MONTVALE          37.36N 79.67W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460

0725 PM     TSTM WND DMG     1 S SEDALIA             37.47N 79.45W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON HURRICANE RIDGE ROAD

&&

SK
Special weather statement, Jul 9, 2:48 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT WED JUL 9 2008

NCZ003-004-020-091915-
YADKIN NC-STOKES NC-SURRY NC-
248 PM EDT WED JUL 9 2008

...EXPECT THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO 3
MILES WEST OF YADKINVILLE...MOVING EAST AT 27 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...YADKINVILLE AT 255 PM EDT...PILOT
MOUNTAIN STATE PARK...SHACKTOWN AT 300 PM EDT...VADE MECUM AT 305 PM
EDT...CAPELLA...HUNTSVILLE AT 310 PM EDT...HANGING ROCK STATE PARK...
KING AT 315 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH DURING
THE NEXT HALF HOUR....FREQUENT LIGHTNING AND WIND GUSTS APPROACHING
50 MPH. SMALL HAIL IS ALSO POSSIBLE.

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania56 min
Jul 9, 2:56 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe, City of Galax64 min
Jul 9, 3:36 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery54 min
Jul 9, 4:01 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville59 min
Jul 9, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 1 more55 min
Jul 9, 4:11 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania64 min
Jul 9, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville57 min
Jul 9, 4:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg64 min
Jul 9, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania70 min
Jul 9, 4:54 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
Jul 9, 4:55 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania65 min
Jul 9, 5:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania71 min
Jul 9, 5:37 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte53 min
Jul 9, 1:44 PM EDTSevere Thunderstorm WarningRNKWilkes61 min
Jul 9, 2:03 PM EDTFlash Flood WarningRNKWilkes5 hr
Jul 9, 3:26 PM EDTSevere Thunderstorm WarningRNKYadkin24 min
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham69 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.